Alert archive / Montana / High Wind Warnings in 2024
High Wind Warning 7, NWS Great Falls, MT
NWS Great Falls, MT issued this high wind warning at Apr 20, 2024, 3:08 AM MDT for 6 counties in Montana. It took effect at Apr 21, 2024, 7:00 AM MDT. It was in force for 16 hr. 15 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 20, 2024, 3:08 AM MDT (09:08 UTC)
- In effect from
- Apr 21, 2024, 7:00 AM MDT
- Expired
- Apr 21, 2024, 10:48 PM MDT
- In force
- 16 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 09:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 21, 10:30 AM MDT | NON-TSTM WND GST 57 | 6 S Whitlash, MT | Mesonet station GW3546 WHITLASH SEVEN SOUTH. |
| Apr 21, 10:55 AM MDT | NON-TSTM WND GST 67 | 3 E Babb, MT | |
| Apr 21, 11:00 AM MDT | NON-TSTM WND GST 58 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Apr 21, 11:00 AM MDT | NON-TSTM WND GST 59 | 1 Ene East Glacier Park, MT | Corrects previous non-tstm wnd gst report from 1 ENE East Glacier Park. Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Apr 21, 11:15 AM MDT | NON-TSTM WND GST 57 | 14 Nnw Joplin, MT | Mesonet station DW4821 Chester. |
| Apr 21, 12:21 PM MDT | NON-TSTM WND GST 78 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Apr 21, 12:21 PM MDT | NON-TSTM WND GST 78 | 8 Se East Glacier Park, MT | Mesonet station DCRM8 Deep Creek RAWS. |
| Apr 21, 12:48 PM MDT | NON-TSTM WND GST 58 | 4 Ne Chester, MT | Mesonet station GW4015 CHESTER FOUR NE. |
| Apr 21, 12:48 PM MDT | NON-TSTM WND GST 58 | 4 Ne Chester, MT | Mesonet station GW4015 CHESTER FOUR NE. |
| Apr 21, 1:19 PM MDT | NON-TSTM WND GST 76 | 7 S Bynum, MT | Mesonet station KMTCHOTE33 measured a gust of 76 mph. |
| Apr 21, 2:59 PM MDT | NON-TSTM WND GST 63 | 4 Ne Chester, MT | Mesonet station GW4015 CHESTER FOUR NE. |
| Apr 21, 5:55 PM MDT | NON-TSTM WND GST 59 | 3 Sw Cut Bank, MT | ASOS station KCTB Cut Bank Airport. |
| Apr 21, 6:20 PM MDT | HIGH SUST WINDS 41 | 3 Sw Cut Bank, MT | 1 hour of highs sustained winds averaging 41 mph from 520 PM until 620 PM. ASOS station KCTB Cut Bank Airport. |
| Apr 21, 8:15 PM MDT | NON-TSTM WND GST 59 | 1 Ene East Glacier Park, MT | Mesonet station MTBRN Two Medicine Bridge (MT DOT). |
| Apr 21, 10:00 PM MDT | NON-TSTM WND GST 55 | 11 Wnw Augusta, MT | Time of event is estimated. Mesonet station TR276 L-C Portable No. 1 - Raws. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
533 WWUS75 KTFX 200908 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 308 AM MDT Sat Apr 20 2024 MTZ301>303-202300- /O.UPG.KTFX.HW.A.0006.240421T1500Z-240422T0600Z/ /O.NEW.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera- Including the following locations: Kiowa, Santa Rita, Marias Pass, Saint Mary, East Glacier Park, Cut Bank, Logan Pass, Dupuyer, Heart Butte, Babb, Browning, and Ethridge 308 AM MDT Sat Apr 20 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front. * WHEN...From 7 AM Sunday to midnight MDT Sunday Night. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ MTZ304-308-202300- /O.NEW.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/ Eastern Toole and Liberty-Southern High Plains- Including the following locations: Lothair, Galata, Pendroy, Chester, Devon, Whitlash, Bynum, Choteau, Shelby, and Joplin 308 AM MDT Sat Apr 20 2024 ...HIGH WIND WARNING IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...West winds 35 to 45 mph, with gusts up to 65 mph expected. * WHERE...Eastern Toole and Liberty Counties, and Southern High Plains. * WHEN...From 7 AM Sunday to midnight MDT Sunday Night. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Brusda
5 follow-up statements
730 WWUS75 KTFX 201922 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 122 PM MDT Sat Apr 20 2024 MTZ301>304-308-211200- /O.CON.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern High Plains- Including the following locations: Babb, Marias Pass, Kiowa, Devon, Galata, Santa Rita, Pendroy, Cut Bank, Ethridge, Chester, Lothair, Saint Mary, Whitlash, Dupuyer, Bynum, Browning, Shelby, Heart Butte, Logan Pass, East Glacier Park, Joplin, and Choteau 122 PM MDT Sat Apr 20 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM SUNDAY TO MIDNIGHT MDT SUNDAY NIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Glacier County and the High Plains Adjacent to the Rocky Mountain Front, Eastern Toole and Liberty Counties. * WHEN...From 7 AM Sunday to midnight MDT Sunday Night. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
342 WWUS75 KTFX 210820 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 220 AM MDT Sun Apr 21 2024 MTZ301>304-308-212100- /O.CON.KTFX.HW.W.0007.240421T1300Z-240422T0600Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern High Plains- Including the following locations: Chester, Dupuyer, Shelby, Kiowa, Pendroy, Marias Pass, Cut Bank, Saint Mary, Ethridge, Galata, Devon, Choteau, Bynum, Babb, Lothair, Browning, Logan Pass, Heart Butte, Santa Rita, Joplin, East Glacier Park, and Whitlash 220 AM MDT Sun Apr 21 2024 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... * WHAT...West winds 35 to 45 mph with gusts up to 65 mph expected. * WHERE...Glacier County and the High Plains Adjacent to the Rocky Mountain Front, Eastern Toole and Liberty Counties. * WHEN...From 7 AM this morning to midnight MDT tonight. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ IG
245 WWUS75 KTFX 211905 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 105 PM MDT Sun Apr 21 2024 MTZ301>304-308-220600- /O.CON.KTFX.HW.W.0007.000000T0000Z-240422T0600Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern High Plains- Including the following locations: Whitlash, Choteau, Santa Rita, Lothair, Heart Butte, East Glacier Park, Pendroy, Bynum, Browning, Logan Pass, Ethridge, Dupuyer, Babb, Shelby, Joplin, Cut Bank, Galata, Chester, Kiowa, Marias Pass, Devon, and Saint Mary 105 PM MDT Sun Apr 21 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph. * WHERE...Glacier County and the High Plains Adjacent to the Rocky Mountain Front, Toole and Liberty Counties. * WHEN...Until midnight MDT tonight. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ Hoenisch
758 WWUS75 KTFX 220207 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 807 PM MDT Sun Apr 21 2024 MTZ301>304-308-220600- /O.CON.KTFX.HW.W.0007.000000T0000Z-240422T0600Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern High Plains- Including the following locations: Browning, Babb, Devon, Lothair, East Glacier Park, Ethridge, Marias Pass, Chester, Whitlash, Logan Pass, Heart Butte, Galata, Cut Bank, Santa Rita, Bynum, Joplin, Shelby, Dupuyer, Pendroy, Saint Mary, Choteau, and Kiowa 807 PM MDT Sun Apr 21 2024 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... * WHAT...West winds 30 to 40 mph with gusts up to 55 mph. * WHERE...The Montana Hi-Line adjacent to the Rocky Mountain Front, Eastern Toole and Liberty Counties, and Southern High Plains. * WHEN...Until midnight MDT tonight. * IMPACTS...Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ RG
380 WWUS75 KTFX 220448 NPWTFX URGENT - WEATHER MESSAGE National Weather Service Great Falls MT 1048 PM MDT Sun Apr 21 2024 MTZ301>304-308-220600- /O.CAN.KTFX.HW.W.0007.000000T0000Z-240422T0600Z/ East Glacier Park Region-Northern High Plains-Eastern Glacier, Western Toole, and Central Pondera-Eastern Toole and Liberty- Southern High Plains- Including the following locations: East Glacier Park, Marias Pass, Saint Mary, Logan Pass, Santa Rita, Ethridge, Cut Bank, Pendroy, Joplin, Bynum, Whitlash, Galata, Browning, Choteau, Kiowa, Chester, Devon, Dupuyer, Shelby, Lothair, Babb, and Heart Butte 1048 PM MDT Sun Apr 21 2024 ...HIGH WIND WARNING IS CANCELLED... The threat for strong winds have ended. $$ Brusda
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this high wind warning went out at Apr 19, 11:22 PM MDT, 3 hours 46 minutes earlier.
Area forecast discussion, Apr 19, 11:22 PM MDT, 3 hours 46 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 1122 PM MDT Fri Apr 19 2024 ...Updated Aviation Section... .SYNOPSIS... After one more widespread hard freeze tonight and Saturday morning, a warming trend begins this weekend, with above average temperatures returning early next week. A passing weather systems will bring windy conditions Sunday and Monday, but little in the way of precipitation is expected until the second half of the work week. && .UPDATE... As of 7 PM, visible satellite imagery continues to show breaks in the clouds from Great Falls to Cut Bank. Clouds should continue to break and clear through this evening for North Central Montana. With clearing skies, the forecast is still on track for bitterly cold temperatures tonight and tomorrow morning in the teens. No adjustments were needed this evening as the current forecast is doing well. Webb && .AVIATION... 1122 PM MDT Fri Apr 19 2024 (20/06Z TAF Period) VFR conditions prevail across all terminals during this TAF period. Due to a surface high pressure system in place across North-central, Central, Southwestern Montana there will be light winds at all terminals excluding the KCTB terminal and there will be scattered to few high-level clouds across all terminals excluding the KLWT terminal. At the KCTB terminal, winds will increase to 15 kts towards the end of this TAF period. At the KLWT terminal, there will be mid-level clouds for the first few hours of this TAF period. -IG Refer to weather.gov/zlc for more detailed regional aviation weather and hazard information. && .PREV DISCUSSION... /ISSUED 516 PM MDT Fri Apr 19 2024/ Current satellite/radar imagery depicts lower level clouds and areas of light snow/flurries over the plains and scattered mountain cloudiness over the higher terrain of the southwest. The combination of cloud cover with -15 to -20C H700 temperatures is keeping this afternoon's temperatures mostly in the lower/middle 30s for northern areas and only slightly warmer farther south. Partial clearing will take place tonight, paving the way for one more widespread hard freeze. Ridging aloft then moves in and commences a warming trend for the weekend into early next week. Despite the moderating temperatures, a closed low and attendant trailing cold front is still expected to temporarily displace the ridge on Sunday and bring a period on gusty westerly winds and perhaps a few hit or miss showers. H700 to H500 winds, supported by cold air advection aloft, will reach and exceed the 40 to 50kt range. The stronger winds will initially be confined to the eastern slopes of the Northern Rocky Mountain Front Sunday morning, but will quickly spread eastward onto the plains by the afternoon hours with the passage of a Pacific cold front and efficient diurnal mixing. Current probabilistic guidance only supports higher end chances (70% +) for wind gusts in excess of 55 mph along the Rocky Mountain Front and the adjacent high plains, but the set up described above should result in routine gusts in the 40 to 55 mph for most Central/North-central locations and gusts in the 30s and 40s in Southwest Montana. The inherited High Wind Watch was left as is for now and the situation will be monitored over the next day or so for any potential upgrades/expansion and or shifts in timing. The stronger winds do raise some fire weather concerns, with RHs forecast to be in the 20s during the period of strongest winds, but recent moisture is expected to preclude any widespread elevated fire weather risks. Ensembles remain in good agreement with upper level ridging moving into the Northern Rockies during the first part of next week for continued moderating temperatures, little or no precipitation, and diminishing winds; however, lingering stronger 35 to 45 kt H700 winds and moisture associated with the exiting low pressure system will result in gusty northwesterly winds and even a few showers on Monday, especially for the eastern portions of North-central MT. Temperatures peak on Wednesday in the 60s and 70s in spite of an approaching Pacific trough displacing the ridge of high pressure to the east and replacing it with a more unstable southwesterly flow. This will introduce shower and thunderstorm chances to most locations Wednesday afternoon and evening. Ensemble members diverge on forecast solutions for the second half of the workweek, with some members bringing a closed mid-level low along the Canadian border for overall drier and windier conditions and some keep the low farther north and more or less maintain troughing over the Pacific NW and southwesterly flow aloft in place. Either way, temperatures will steadily cool closer to normal heading into next weekend. - RCG && .PRELIMINARY POINT TEMPS/POPS... GTF 15 52 31 58 / 0 0 0 0 CTB 14 48 27 51 / 0 0 0 0 HLN 18 56 34 60 / 0 0 0 0 BZN 17 54 29 64 / 0 0 0 10 WYS 13 51 22 56 / 0 0 0 20 DLN 17 54 33 63 / 0 0 0 0 HVR 15 52 28 61 / 0 0 0 0 LWT 16 47 27 58 / 0 0 0 10 && .TFX WATCHES/WARNINGS/ADVISORIES... High Wind Watch from Sunday morning through Sunday evening for East Glacier Park Region-Eastern Glacier, Western Toole, and Central Pondera-Northern High Plains. && http://www.weather.gov/greatfalls
Nearby
High Wind Warnings in Montana, 2024Every high wind warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.